Alert archive / Ohio / Small Craft Advisories in 2020
Small Craft Advisory 108, NWS Cleveland, OH
NWS Cleveland, OH issued this small craft advisory at Dec 24, 2020, 3:45 PM EST. It took effect at Dec 25, 2020, 1:00 AM EST. It was in force for 42 hr.
The area
The counties it named.
The facts
- Issued
- Dec 24, 2020, 3:45 PM EST (20:45 UTC)
- In effect from
- Dec 25, 2020, 1:00 AM EST
- Expired
- Dec 26, 2020, 7:00 PM EST
- In force
- 42 hr
- Issued by
- NWS Cleveland, OH
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before this small craft advisory went out at Dec 24, 1:19 PM EST, 2 hours 26 minutes earlier.
Area forecast discussion, Dec 24, 1:19 PM EST, 2 hours 26 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
119 PM EST Thu Dec 24 2020
.SYNOPSIS...
A strong cold front will move through the region today and slow
down as it reaches Pennyslvania. An area of low pressure will
move north along the front and spread wintry precipitation
across the region this afternoon and evening. This low will
deepen north of Lake Ontario on Friday before moving out of the
region, leaving behind a residual trough. High pressure will
build in from the southwest on Saturday. The next low pressure
system will enter the Great Lakes region on Sunday night.
&&
.NEAR TERM /THROUGH FRIDAY/...
The cold front is making steady progress east and is presently
extending from near Erie PA to PHD with light precipitation in
the form of liquid along and ahead of the front in the warm air.
Temperatures will drop about 10-15F within an hour of the
frontal passage. Precipitation should gradually change to a
light wintry mix before becoming all snow shortly after sunset.
The snow will increase in intensity from 00 to 06 UTC generally
east of I-77.
There is more certainty about heavier snowfall over the CAK
Canton and YNG area this evening and overnight. Will upgrade the
Winter Weather Advisory with a Winter storm warning for 6-9
inches of snow.
Previous Discussion...
Synoptically the satellite imagery show a well defined stream
of deep moisture streaming north from the gulf states with a
well defined limiting streamline of 700 mb moisture from near
DTX to BNA with the Water vapor showing a well define vorticity
center near the northern Al/MS border. Strong upper level
divergence is indicated from PA south into AL along and near the
boundary.
Previous discussion...
Of course, the main story remains what happens with the passage
of this cold front this afternoon through tonight. First, this
front will bring quite the dramatic air mass change as surface
temperatures crash from morning highs in the upper 40s to lower
50s down into the 20s tonight. Or for more dramatic effect, 850
mb temperatures will go from 2-4 degrees Celsius at daybreak
this morning to -12 to -16 degrees Celsius by daybreak Christmas
morning - Quite the meteorological present for the forecast
area. Meanwhile, the upper trough enters the region tonight
with the left exit region of the upper level jet over eastern
Ohio by this evening and the mid-level vorticity maximum will
also enter the region, each providing good mid-to-upper level
support for snow. In addition, a weak surface low will move
north along the cold front slowing its progress tonight over the
eastern half of the area, providing more local lift. Finally,
plenty of synoptic moisture will remain over the region from the
moisture advecting into the area this morning. With that, the
ingredients are coming together for a window of heavy snow this
evening and overnight across Northeast Ohio and Northwest
Pennsylvania and we have maintained the Winter Storm Warnings
and Winter Weather Advisories. With this package, we have not
changed snowfall totals too much from previously forecasted.
However, there are some important changes to note and one area
of concern that will need to be watched today. First, there
seems to be some lingering warm air just above the surface which
may cause the transition from rain to snow this afternoon and
evening to not be clean, meaning a brief window of a wintry mix
of sleet or freezing rain is possible before changing over to
snow. However, once cold air settles over the region, cold
surface temperatures will enter quickly and with limited time
for this dramatic temperature change, there is some flash
freeze potential for area roadways. Next, with the lift,
moisture, and cold air ingredients coming together fairly well
over NE OH and NW PA. There is increasing confidence in heavy
snowfall rates tonight, starting pretty close to sunset and
continuing into the overnight. It is not out of the question to
have one to two inch pre hour rates in some areas. This is all
good for the higher accumulations in the Winter Storm Warning.
Meanwhile. we are maintaining Winter Weather Advisories for
Trumbull, Mahoning, Portage, Stark, and Summit Counties for 4 to
7 inches of snow. However, there is potential for these areas
to squeeze out another inch or two tonight and in turn, a
potential need for these areas to be upgraded to a warning. The
initial snowfall changeover and snowfall rates will need close
watching this afternoon and evening and if all snow starts
sooner or if snowfall rates are higher, then this could be the
tipping point for a late warning upgrade.
The weak surface low moving north through the front will reach
Lake Ontario by Friday morning and deepen east of the area,
finally pulling the cold front well east of the region. As this
system departs, a residual trough will be present over the
eastern Great Lakes and snow will transition to lake effect snow
on Friday. Snow will probably be fairly scattered to start
before organizing into more intense bands by Friday afternoon.
Given a westerly fetch across Lake Erie, this will favor more
lake effect snow for the lakeshore areas rather than the hills
further inland. There is an expectation that a more dominant
single lake effect snow band will form, but the question will be
where and how long will it sit over a given location.
Eventually, more southwesterly low level flow will overtake the
region, driving this band more into western NY rather than PA or
OH. Outside of this band, scattered lake effect snow showers
will persist through Friday with variable accumulations. Westerly
winds with gusts to 30 mph may allow for blowing snow, which
could significantly reduce visibility and could cause drifting
on north-south roadways. The strongest winds will be closest to
Lake Erie. Snow off Lake Michigan may also try to creep into the
I-75 corridor and have light accumulations out in NW OH as
well. Colder temperatures in the 20s and perhaps the teens will
settle into the region and wind chills in the single digits are
expected on Friday and Friday night.
&&
.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/...
High pressure will expand north into the Ohio Valley on Saturday
with southwesterly flow increasing across the area. This will tend
to push remaining lake effect snow out over Lake Erie. The Winter
Storm Warning comes to an end by 7 AM in Ohio and by 1 PM in NW
Pennsylvania. Snow will hold on longest along the Erie Lakeshore.
Some clearing from the southwest is expected which will help to push
temperatures near the freezing mark in NW Ohio. Despite some mid-
level cloud on Saturday night, areas that lose low clouds will
experience good cooling with winds becoming light overnight. Trended
lows down for inland location and could see a few of the coolest
locations approach single digits, especially where fresh snow is in
place.
Shortwave ridging occurs aloft on Sunday ahead of low pressure
tracking towards the western Great Lakes. A warm front lifts north
across the area with 30-40 knots of warm advection at 925 pushing
temperatures above the 40 degree mark generally west of I-77. Much
of the day will be dry on Sunday with breezy southerly winds.
&&
.LONG TERM /SUNDAY NIGHT THROUGH WEDNESDAY/...
Shortwave moving through the southern stream will accelerate
northeast across the area on Sunday night in advance of a stronger
northern stream wave digging into the Upper Midwest. Precipitation
will blossom from west to east on Sunday night as overrunning
increases with a 55+ knot low level jet at 850mb. Surface low
pressure will be over Lake Huron by Monday morning, with a cold
front wrapping east across the area with precipitation mixing with
or changing back to snow before tapering off. Temperatures will not
be overly cold, only dropping to near the freezing mark. Westerly
flow does set up across Lake Erie on Monday as the low continues
northeast into Quebec and we will have to keep an eye out for
potential snow accumulations near Lake Erie.
High pressure builds in from the west late Monday into Tuesday which
should bring an end to lake effect snow. Active pattern continues as
another full latitude trough expands east from the Plains Wednesday
into Thursday. Another window of rain changing to snow can be
expected for the second half of next week.
&&
.AVIATION /18Z Thursday THROUGH Tuesday/...
Cold front continues to move east to an ERI-PHD line with rapid
cooling along and behind it. Light rain showers east of the
front will continue with precipitation changing over to light
snow or brief sleet and freezing drizzle/rain til about 21z. All
snow is expected after about 22z. The snow will become moderate
to heavy over eastern Ohio and nw PA this evening and diminish
toward 12z except in the snowbelt where lake effect snow will
persist. MVFR conditions are expected near TOL and FDY with
mainly IFR farther east especially east of I-71. Conditions will
worsen after 00Z from CAK to YNG and ERI as a period of moderate
or heavy snow ensues. Gradually improving conditions are expected
Friday morning except in the snowbelt east of CLE where snow
showers will prevail.
Outlook...Non-VFR expected from periods of lake effect snow
across Northeast Ohio and Northwest Pennsylvania through
Saturday. Additional non-VFR possible in rain and/or snow
showers Sunday night into Monday.
&&
.MARINE...
Southerly winds to 30 knots with gusts as high as 40 knots will
continue on Lake Erie for a few more hours this morning before
shifting to the west and decreasing with the passage of a strong
cold front. The front is nearing Toledo as of 4 AM and will be east
of the lake by 1 PM. The Small Craft Advisory west of Vermilion has
been extended to Noon and the east of Vermilion through 4 PM. Any
break in Small Craft conditions will be brief this evening before a
prolonged period of higher winds sets up overnight and continues
into Saturday. This will be the result of a second area of low
pressure that will track up the Appalachians and will be north of
Lake Ontario by Friday morning. Increased the forecast to have west
southwest winds to 30 knots on Friday night but could see a few hour
window approach Gales on the east end of the lake. Small Craft
Advisories will be needed on the whole lake and we will need to
consider a Gale Watch as well for Friday night.
Conditions will improve Saturday night as high pressure builds up
the Ohio Valley. Another area of low pressure will track through the
Central Great Lakes on Sunday night pulling another cold front east
across Lake Erie on Monday and Small Craft Advisories will likely be
needed again.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...Winter Storm Warning until 7 AM EST Saturday for OHZ011>014-
089.
Winter Weather Advisory until 7 AM EST Friday for OHZ010-020-
031-038.
Winter Storm Warning until 1 PM EST Friday for OHZ021>023-032-
033.
PA...Winter Storm Warning from 4 PM this afternoon to 1 PM EST
Saturday for PAZ001>003.
MARINE...Low Water Advisory until 4 PM EST this afternoon for
LEZ142>144-162>164.
Small Craft Advisory until 4 PM EST this afternoon for
LEZ145>149.
&&
SYNOPSIS...LaPlante
NEAR TERM...LaPlante
SHORT TERM...KEC
LONG TERM...KEC
AVIATION...LaPlante
MARINE...KECHazardous weather outlook, Dec 24, 5:09 AM EST, 10 hours 36 minutes before
Hazardous Weather Outlook National Weather Service Cleveland OH 509 AM EST Thu Dec 24 2020 OHZ011>014-089-251015- Cuyahoga-Lake-Geauga-Ashtabula Inland-Ashtabula Lakeshore- 509 AM EST Thu Dec 24 2020 ...WINTER STORM WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 AM EST SATURDAY... This Hazardous Weather Outlook is for northeast Ohio. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Warning. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ001>003-251015- Northern Erie-Southern Erie-Crawford- 509 AM EST Thu Dec 24 2020 ...WINTER STORM WARNING IN EFFECT FROM 4 PM THIS AFTERNOON TO 1 PM EST SATURDAY... This Hazardous Weather Outlook is for northwest Pennsylvania. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Warning. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. OHZ010-020>023-031>033-038-251015- Lorain-Medina-Summit-Portage-Trumbull-Wayne-Stark-Mahoning-Holmes- 509 AM EST Thu Dec 24 2020 ...WINTER WEATHER ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 AM EST FRIDAY... This Hazardous Weather Outlook is for north central Ohio and northeast Ohio. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. OHZ003-006>009-017>019-027>030-036-037-047-251015- Lucas-Wood-Ottawa-Sandusky-Erie-Hancock-Seneca-Huron-Wyandot- Crawford-Richland-Ashland-Marion-Morrow-Knox- 509 AM EST Thu Dec 24 2020 This Hazardous Weather Outlook is for north central Ohio and northwest Ohio. .DAY ONE...Today and tonight. Rain changing to snow today will result in trace to 2 inches of accumulation by late this evening. As temperatures rapidly fall during the afternoon and evening hours, slick spots are expected on elevated and untreated surfaces, especially tonight and Friday morning. Much colder air is expected to move into the area after sunset tonight and remain over the area into Saturday. Gusty westerly winds will cause wind chill temperatures to dip into the single digits tonight through Saturday morning - the coldest air of the winter season thus far. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Much colder air is expected to move into the area after sunset tonight and remain over the area into Saturday. Gusty westerly winds will cause wind chill temperatures to dip into the single digits tonight through Saturday morning - the coldest air of the winter season thus far. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. LEZ061-142>149-162>169-251015- Ripley to Buffalo NY extending from 5NM off shoreline to US- Canadian border-Maumee Bay to Reno Beach OH- Reno Beach to The Islands OH-The Islands to Vermilion OH- Vermilion to Avon Point OH-Avon Point to Willowick OH- Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH- Conneaut OH to Ripley NY- Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM offshoreline to US-Canadian border- Reno Beach to The Islands OH beyond 5NM off shoreline to US- Canadian border- The Islands to Vermilion OH beyond 5 nm off shoreline to US- Canadian border- Vermilion to Avon Point OH beyond 5 nm off shoreline to US- Canadian border- Avon Point to Willowick OH beyond 5 nm off shoreline to US- Canadian border-Willowick to Geneva-on-the- Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the- Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border- Conneaut OH to Ripley NY beyond 5 nm off shoreline to US- Canadian border- 509 AM EST Thu Dec 24 2020 This Hazardous Weather Outlook is for Lake Erie. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Winds on the eastern half of Lake Erie will approach gale force on Friday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Cleveland, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 24, 10:45 AM EST | Low Water Advisory | CLE | 5 hr |
Nearby
Small Craft Advisories in Ohio, 2020Every small craft advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.